Cryptomeria Corylus (hazelsteapot) wrote in naturalmed,

Healing an anal fissure when the stool softeners make me feel sick

I had this hemorrhoid that refused to heal for a month; the hemorrhoid itself is gone, but now I have a fissure. (ounce of prevention, pound of cure, I know.) My dr told me to take me stool softeners (2 docusate sodium (aka Colase)/day) and they make me feel sick, almost exactly like I have the stomach flu; only rarely nauseous, but definitely I don't feel healthy, and it makes me really low energy, feel feverish, queasy, etc. On the 'increases toxicity' hypothesis (see #1, below), I tried taking some milk thistle tincture I'd made, but whether it wasn't enough/in the right dosage/whatever, it didn't seem to help.

I thought it had healed up, and I reduced my dose to once daily, and most of the queasiness went away, but my stools hardened and re-opened the fissure. At about the same time, I'd started taking Celexa on the advice of my psychiatrist (NO anti-SSRI lectures, please!), and that made me *really* nauseous, so much so that I'm amazed that my herbal skills were enough to keep me from throwing up. I stopped taking both, and after a few days my belly wasn't hating on me anymore. I tried to control it with figs & psyllium, but they weren't enough to keep it from ripping again in its totally open state.

I tried talking to my doctor about it, and a nurse, and a pharmacist, and none of them believed me when I said that it made me sick, can I please have something *anything* else. The only thing they suggested was to try a different generic of the same damn med.

Now I'm back at square one, and I'm on the doc. sodium again because I need the fucking fissure to be gone. (I am on a different generic, not messing with the Celexa for now.) I'm trying the directions on the bottle this time--to start with two the first day and then just go with one. I think it *might* be working, but I still feel really ill.

So--

1)does anyone know why this is happening? Prescription for Natural Healing (1996 ed) says that docusate sodium "increases the toxicity of other medicines taken at the same time", I'm wondering if that's it--I take a number of other meds.

2)Does anyone know of ways to make the stool softeners tolerable/get through without being horribly ill? I drink loads of water, I'm vegan, I take vitamins, etc.

3)Does anyone have a good herbal alternative to the docusate sodium?
  • Post a new comment

    Error

    Anonymous comments are disabled in this journal

    default userpic

    Your reply will be screened

    Your IP address will be recorded 

  • 8 comments